Colorado, 2008

Heavy Snow and Winter Weather in Colorado, December 8 to 9, 2008

December 8 to 9, 2008 · NWS BOU · 4 events in 4 counties and zones

A Pacific storm system, coupled with upslope winds; produced heavy snow in and near the foothills of Boulder, Jefferson and Douglas Counties, and along the Palmer Divide. In the Front Range Foothills, storm totals included: 15 inches, 3 miles southwest of Roxborough State Park and Strontia Springs Dam; 14 inches at Ken Caryl; 13 inches, 3 miles southwest of Conifer, Genesee, 3 miles southeast of…

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A Pacific storm system, coupled with upslope winds; produced heavy snow in and near the foothills of Boulder, Jefferson and Douglas Counties, and along the Palmer Divide. In the Front Range Foothills, storm totals included: 15 inches, 3 miles southwest of Roxborough State Park and Strontia Springs Dam; 14 inches at Ken Caryl; 13 inches, 3 miles southwest of Conifer, Genesee, 3 miles southeast of Indian Hills, 6 miles west of Littleton and Lookout Mountain; 11 inches, 3 miles southwest of Morrison; 10 inches, 7 miles southwest of Boulder and 6 miles southwest of Evergreen.

In Boulder and in locations west and south of Denver, storm totals included: 13 inches near Kassler, 10 inches, 2 miles southwest of Larkspur; 8.5 inches, 8 miles south of Franktown, Louisville and 7 miles south of Sedalia; 8 inches in Boulder and 1 mile east of Castle Rock, 7 inches at Lafayette and 3 miles south of Littleton, 6.5 inches in Arvada and 3 miles east of Highlands Ranch, with 6 inches at Lakewood and Wheat Ridge.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Dec 7, 3:10 PM MST, 22 hours 50 minutes earlier.

Area forecast discussion, Dec 7, 3:10 PM MST, 22 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
310 PM MST SUN DEC 7 2008

.SHORT TERM...ONE MORE MILD NIGHT IN STORE WITH PREFRONTAL DOWNSLOPE
FLOW AND HIGH LEVEL CLOUDINESS STREAMING ACROSS THE AREA.  THEN
FOCUS SHIFTS TOWARD NEXT STORM.

Q-G VERTICAL MOTION FIELDS SHOW A NICE BATCH OF MODERATE TO STRONG
LIFT OF 10-20 MB/HOUR MOVING INTO COLORADO MONDAY AFTERNOON.  IN
ADDITION...A RATHER STRONG COLD FRONT WILL PUSH THROUGH NORTHEASTERN
COLORADO BY MID DAY TOMORROW WITH UPSLOPE FLOW INCREASING TO 20-30
KNOTS THROUGH 13-14 THOUSAND FEET. LAPSE RATES ARE MOIST ADIABATIC
AND CLOUD PHYSICS LOOK FAVORABLE FOR DENDRITIC CRYSTAL GROWTH WITH
MAX VERTICAL MOTION THROUGH THE -12C TO -18C TEMPERATURE LAYER.
THEREFORE...EVERYTHING SEEMS PRIMED FOR A GOOD THREAT OF AT LEAST
MODERATE SNOWFALL BY LATE IN THE DAY.  WE EARLIER ISSUED A WINTER
STORM WATCH FOR THE SOUTHERN FRONT RANGE FOOTHILLS AND PALMER DIVIDE
AREA FOR MONDAY AFTERNOON/NIGHT...AS THESE LOCATIONS HAVE THE BEST
Q-G LIFT AND ARE FAVORED IN THIS REGIME.  MAY ALSO EVENTUALLY HAVE
TO ISSUE ADVISORIES FOR THE AREAS BORDERING THE WATCH IN THE
NORTHERN FOOTHILLS AND BOULDER/DENVER METRO AREA...BUT WILL HAVE TO
WATCH HOW FAR SOUTH THE CORE OF THE BEST LIFT GOES AS THIS COULD
PREVENT ADVISORY AMOUNTS.  TEMPERATURES WILL TURN SHARPLY COLDER
TOMORROW COMPARED TO TODAYS MILD READINGS.  IF THERE IS ANY RAIN
INITIALLY MIXED IN...A QUICK CHANGEOVER SHOULD OCCUR SHORTLY AFTER
ONSET OF PRECIP AS SUGGESTED IN MODEL SOUNDINGS AND STRONG COLD
ADVECTION.

.LONG TERM....SNOWFALL SHOULD BE OCCURRING OVER MOST OF THE FORECAST
AREA MONDAY EVENING.  THE STRONGEST DYNAMIC FORCING ALOFT WILL
COMBINE WITH MODERATE UPSLOPE FLOW AT LOWER LEVELS AND 600 MB
TEMPERATURES BETWEEN -12C AND -16C TO PRODUCE FAVORABLE CONDITIONS
FOR DENDRITIC SNOW CRYSTAL GROWTH.  THE NAM...GFS AND ECMWF SHOW
GOOD AGREEMENT IN MOVING THE DYNAMICS OUT OF THE STATE RATHER
QUICKLY...EXITING THE STATE TO THE SOUTH BY MIDDAY TUESDAY.  GIVEN
THE PROGRESSIVE NATURE OF THE PASSING DYNAMICS...THE POTENTIAL FOR
HEAVY SNOWFALL ACCUMULATIONS WILL BE SOMEWHAT LIMITED ACROSS THE
FORECAST AREA.  HOWEVER...IN ZONES 36 AND 41 WHERE DYNAMIC LIFT AND
UPSLOPE EFFECTS SHOULD BE MAXIMIZED...THERE WILL BE A CHANCE FOR 6
TO 12 INCHES OF SNOWFALL.  THESE AREAS ARE COVERED BY THE WINTER
STORM WATCH.  THE OTHER CONCERN LATER ON MONDAY NIGHT AND TUESDAY
WILL BE INCREASING NORTHERLY WINDS ON THE PLAINS AS STRONG
CYCLOGENESIS OCCURS OVER THE TEXAS PANHANDLE.  WINDS MAY BECOME
STRONG ENOUGH TO CAUSE SOME BLOWING AND DRIFTING OF THE RECENTLY
FALLEN SNOW.  AT THIS TIME IT IS TOO EARLY TO ISSUE A SNOW AND
BLOWING SNOW ADVISORY...BUT EVENTUALLY ONE MAY BE NEEDED.  THIS CAN
BE ADDRESSED TOMORROW.

THE REST OF TUESDAY SHOULD BE COLD...IN THE WAKE OF MONDAY NIGHTS
COLD FRONT.  WEDNESDAY AND THURSDAY SHOULD SEE SOME MODIFICATION OF
TEMPERATURES...BACK TO SEASONAL NORMALS.

ON THURSDAY NIGHT...THE GFS AND ECMWF SHOW AN UPPER LEVEL JET STREAM
MOVING OVER WYOMING AND NEBRASKA.  COLORADO WILL LIE UNDER THE RIGHT
ENTRANCE REGION OF THE JET WHICH MAY LEAD TO SOME BANDED SHOWER
ACTIVITY.  THE PRIMARILY ZONAL FLOW ALOFT WILL NOT FEATURE VERY MUCH
DYNAMICS...SO WILL ONLY MENTION LOW POPS FOR THURSDAY AND THURSDAY
NIGHT.  ON THE FAR HORIZON...WILL BE KEEPING AN EYE ON NEXT
WEEKENDS WEATHER...WHICH MIGHT FEATURE AN ARCTIC OUTBREAK ON
SUNDAY.  SO FAR...THE GFS AND ECMWF SHOW SOME AGREEMENT IN DROPPING
THE VERY COLD AIR ACROSS THE PLAINS.

.AVIATION...VFR CONDITIONS WILL PREVAIL THROUGH MONDAY MORNING.
VARIABLE WINDS THIS AFTERNOON WILL TURN TO SOUTH/SOUTHWESTERLY
DRAINAGE THIS EVENING.  WHILE THERE MAY BE A WEAK PREFRONTAL WIND
SHIFT MONDAY MORNING...STRONGER NORTH/NORTHEAST WINDS WILL DEVELOP
WITH COLD FRONT AROUND MID DAY MONDAY.  PRECIPITATION IS EXPECTED TO
START BY MID/LATE AFTERNOON MONDAY WITH VFR CONDITIONS QUICKLY
BECOMING IFR IN VISIBILITY AND CEILING WITH ONSET OF SNOW AROUND 21Z.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...WINTER STORM WATCH SOUTHERN
  FRONT RANGE FOOTHILLS AND PALMER DIVIDE MONDAY AFTERNOON THROUGH
  LATE MONDAY NIGHT...ZONES 36 AND 41.

BARJENBRUCH/KDRBY
Hazardous weather outlook, Dec 8, 11:09 AM MST, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1109 AM MST MON DEC 08 2008

COZ030>051-091300-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1109 AM MST MON DEC 08 2008

...SNOW AND BLOWING SNOW ADVISORIES OVER THE CENTRAL COLORADO
MOUNTAINS AND PALMER DIVIDE THIS AFTERNOON AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL DEVELOP IN THE MOUNTAINS AND HIGH VALLEYS THIS
AFTERNOON...AND BECOME WIDESPREAD DURING THE EVENING. LATER THIS
AFTERNOON AND DURING THE EVENING...NORTHWEST WINDS OF 20 TO 30 MPH
AND GUSTS TO AROUND 45 MPH WILL ALSO PRODUCE AREAS OF BLOWING SNOW
IN THE HIGH COUNTRY...PARTICULARLY ON THE HIGH MOUNTAIN PASSES.
OVERNIGHT SNOW ACCUMULATIONS ARE EXPECTED TO RANGE FROM 3 TO 6
INCHES OVER THE NORTHERN MOUNTAINS UP TO 5 TO 10 INCHES OVER THE
MOUNTAIN AREAS SOUTH OF THE INTERSTATE 70 CORRIDOR.

ON THE PLAINS...THE PASSAGE OF A COLD FRONT THROUGH THE EARLY
AFTERNOON WILL BRING GUSTY NORTH WINDS AND MUCH COOLER TEMPERATURES
TO THE AREA BY SUNSET.  AREAS OF SNOW WILL DEVELOP BY EVENING...
ESPECIALLY ALONG THE FOOTHILLS AND OVER THE I-25 CORRIDOR.  BY
EVENING...SNOW WILL ALSO SPREAD TO THE PALMER DIVIDE.  LIGHT TO
MODERATE SNOWFALL IS EXPECTED THROUGH THE EVENING AND OVERNIGHT
HOURS ON THE PLAINS AS UPSLOPE NORTHERLY WINDS CONTINUE BEHIND THE
COLD FRONT.  THE HEAVIEST SNOW IS EXPECTED TO DEVELOP OVER THE
FOOTHILLS OF JEFFERSON...PARK AND DOUGLAS COUNTIES AND OVER THE
PALMER DIVIDE IN DOUGLAS AND ELBERT COUNTIES.  TOTAL ACCUMULATIONS
IN THESE AREAS COULD BE 4 TO 8 INCHES OVERNIGHT WHILE THE REMAINDER
OF THE METRO AREA AND I-25 CORRIDOR RECEIVES 2 TO 4 INCHES.  FARTHER
EAST ON THE PLAINS...ACCUMULATIONS OF 1 TO 3 INCHES ARE EXPECTED.
IN ADDITION TO THE SNOWFALL...NORTHERLY WINDS OF 20 TO 30 MPH WITH
SOME HIGHER GUSTS MAY PRODUCE SOME BLOWING AND DRIFTING SNOW WITH
POOR VISIBILITIES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SNOW SHOWERS WILL END EARLY TUESDAY MORNING ACROSS THE SOUTHERN
FOOTHILLS AND PALMER DIVIDE WITH ADDITIONAL ACCUMULATIONS UNDER AN
INCH. COLDER TEMPERATURES WILL FOLLOW THE FRONT ON TUESDAY WITH
HIGHS ONLY IN THE 30S.

DRY AND WARMER CONDITIONS ARE EXPECTED ON WEDNESDAY THEN ANOTHER
SLIGHT CHANCE FOR SNOW ON THURSDAY AND AGAIN ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

DANKERS/MEIER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow, 1 winter weather. Local standard time, as filed.

Heavy Snow, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet

When
December 8, 2:00 PM MST to December 9, 5:00 AM MST
Where
Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.516, -105.413 (the zone’s center; the record gives no point)

Heavy Snow, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County

When
December 8, 2:00 PM MST to December 9, 5:00 AM MST
Where
Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
Reported by
Trained Spotter
Coordinates
39.878, -105.220 (the zone’s center; the record gives no point)

Winter Weather, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County

When
December 8, 2:00 PM MST to December 9, 5:00 AM MST
Where
N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
Reported by
Trained Spotter
Coordinates
39.714, -104.707 (the zone’s center; the record gives no point)

Heavy Snow, Elbert / C & E Douglas Counties Above 6000 Feet

When
December 8, 2:00 PM MST to December 9, 5:00 AM MST
Where
Elbert / C & E Douglas Counties Above 6000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.422, -104.468 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 142143, 142144, 142216, 142217.